Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2017, 4:47 PM EDT for Halifax County, Virginia. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 4:47 PM EDT (20:47 UTC)
- Expired
- May 19, 2017, 5:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 117 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:54 PM EDT | TSTM WND DMG | Halifax, VA | THUNDERSTORM WINDS DOWNED POWERLINES WITHIN THE CITY OF HALIFAX. |
| May 19, 5:02 PM EDT | TSTM WND DMG | Cluster Springs, VA | THUNDERSTORM WINDS RESULTED IN DOWNED TREES AND LARGE BRANCHES ALONG 501 NORTHBOUND. |
| May 19, 5:05 PM EDT | TSTM WND DMG | 1 Se Cluster Springs, VA | THUNDERSTORM WINDS DOWNED A TREE ALONG HORSESHOE TRAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
451
WUUS51 KRNK 192047
SVRRNK
VAC083-192115-
/O.NEW.KRNK.SV.W.0068.170519T2047Z-170519T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
447 PM EDT FRI MAY 19 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Halifax County in south central Virginia...
* Until 515 PM EDT
* At 447 PM EDT, severe thunderstorms were located along a line
extending from Halifax to near Semora, moving east at 20 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
South Boston...
Halifax...
Turbeville...
Scottsburg...
and Cluster Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3654 7893 3654 7906 3655 7919 3672 7906
3669 7899 3680 7892 3675 7876
TIME...MOT...LOC 2047Z 272DEG 19KT 3677 7894 3654 7913
HAIL...1.50IN
WIND...70MPH
$$
DS2 follow-up statements
530
WWUS51 KRNK 192059 RRA
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT FRI MAY 19 2017
VAC083-192115-
/O.CON.KRNK.SV.W.0068.000000T0000Z-170519T2115Z/
Halifax VA-
459 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTH CENTRAL HALIFAX COUNTY...
At 459 PM EDT, severe thunderstorms were located along a line
extending from Halifax to Turbeville, moving east at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Scottsburg...
and Cluster Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3654 7893 3654 7908 3670 7901 3669 7899
3680 7892 3675 7876
TIME...MOT...LOC 2059Z 256DEG 20KT 3676 7891 3659 7902
HAIL...1.50IN
WIND...70MPH
$$
DS296
WWUS51 KRNK 192112
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT FRI MAY 19 2017
VAC083-192121-
/O.EXP.KRNK.SV.W.0068.000000T0000Z-170519T2115Z/
Halifax VA-
512 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL HALIFAX COUNTY WILL EXPIRE AT 515 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Halifax County until 615 PM EDT.
LAT...LON 3654 7893 3654 7908 3670 7901 3669 7899
3680 7892 3675 7876
TIME...MOT...LOC 2111Z 272DEG 19KT 3676 7883 3659 7894
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 19, 3:15 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 315 PM EDT Fri May 19 2017 .SYNOPSIS... High pressure off the southeast Atlantic Coast will continue to produce an unseasonably warm and humid southwest flow of air across the forecast area into tonight. This will combine with an approaching weak cold front to produce additional showers and storms into this evening and especially over the mountains on Saturday. Unsettled weather will then continue through into early next week with shower chances again increasing ahead of another cold front arriving from the west by Monday. && .NEAR TERM /THROUGH SATURDAY/... As of 315 PM EDT Friday... Clusters of deeper convection continue to evolve mainly over southern/southwest sections in an area of convergence just south of a weak mid level wave passing to the north and on bottom of a weak residual surface trough. Latest short term models drive a loosely organized area of convection into eastern/southeast sections through late afternoon so upping pops for a few hours of likelys across the southern third into early evening. Otherwise still expecting coverage to fade after sunset if not sooner as best lift shifts back north closer to the surface cold front in the southern Ohio Valley. Some of this coverage may sneak back southeast into espcly northern portions of the area overnight but should be quite widely scattered at this point. However will leave in some low pops to cover this as well as for the potential to see another complex clip the northeast sections late. Should also see more patchy fog around espcly given coverage of convection from earlier. Lows in the muggy 60s overall. Front will gradually backdoor in from the northeast on Saturday but slower than earlier as models indicate building heights over top the low level cool pool that will attempt to slip back toward the Blue Ridge. This slower scenario would mean more instability developing ahead of the boundary espcly from just east of the Blue Ridge westward during the afternoon. Guidance shows a lobe of high 850 mb theta-e over the western half beneath good upper diffluence that could mean another round of more widespread showers and storms outside of the far northeast sections. Thus upped pops to higher chance/low likelys west and kept chance to low chance eastern sections. Expect low level northeast flow including lower dewpoints and stability to gradually shift west by late in the day but all dependent upon convective coverage and how much more it slows the boundary up. High temps quite tricky with potential for southern and southwest sections to zoom back into the 80s while the northeast remains stuck in the cooler 70s per latest warmer Mos. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... As of 300 PM EDT Friday... Surface front should finally spill westward into far western sections Saturday night in the wake of earlier convection before being bumped back slowly east on Sunday as the main upper trough to the west heads northeast. May see a lull in overall rain coverage Saturday night with mainly low clouds possibly persisting Blue Ridge and some drying across the northeast. Kept in some chance pops mainly mountains for now with only spotty showers out east. Expect any significant cooling to stay just to the north although some dewpoint drying could occur southwest to the eastern slopes per latest Nam. Otherwise lows still muggy...mainly low to mid 60s. Surface cold front associated with the upper trough to the west will drift east Sunday with its axis of deeper moisture working into the mountains by later in the day. Guidance shows quite an instability gradient from stability within deeper northeast flow across eastern sections to modest Cape values over the west where will be in the convergence zone of the residual front and lift ahead of the cold front. Therefore going to a gradient of increasing likely pops from west to east over the mountains Sunday including some thunder to mainly lower shower chances in the east in the afternoon. Highs should be much cooler as the wedge and clouds remain in place resulting in highs mostly lower to mid 70s at this point. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... As of 310 PM EDT Friday... 500 MB flattens during the first half of the week. Upper ridge remains over the southeast and southern Gulf of Mexico. A piece of the upper low redevelops and heads into the Ohio Valley by Thursday. ECMWF has best lift and good short wave crossing the Mid Atlantic region on Wednesday. A cold front passes through the area early Monday. A second front crosses through on Wednesday leading in a colder air mass over the area for Wednesday and Thursday. ECMWF shows the potential for some gusty winds behind Wednesday's front. Expecting showers and thunderstorms along each of the front with the potential for heavy rain. Overall troffing and periods of rain will result in below normal temperatures for much of the week. Have trended toward cooler daytime temperatures for Monday through Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 100 PM EDT Friday... Clusters/bands of showers and thunderstorms will make for quite varied conditions through this afternoon/evening with MVFR/IFR in the vicinity of shra/tsra and primarily VFR outside convection. Thus have continued VCTS in all the TAFs through at least 00z/8PM at times including TEMPO groups for short term coverage of storms this afternoon/evening. Storm cells are expected to be scattered in nature east of the Blue Ridge with the more widespread coverage espcly early on across the mountains. Any of these storms could turn severe with damaging winds and large hail. After sunset, the diurnally driven deep convection will dissipate, with potential for patchy fog during the overnight. There is an active front to our northwest which will be entering the Ohio Valley. Frontal driven storms over the Ohio Valley are expected this afternoon and are forecast to continue during the overnight tonight. Not confident any of this activity will impact our region, but some of the meso models indicate potential for an MCS to move out of the OH valley and into WVA tonight. The front is forecast to enter the forecast area Saturday, entering the area backdoor style with a northeast push of wind Saturday and Saturday night. Models suggest that drier air may now be slower to push west of the Blue Ridge during the afternoon so added convection resulting in sub-VFR could occur around and after the valid TAF period on Saturday afternoon. Extended Aviation Discussion... The front will then stall over or just south of the region early Sunday. With the front over the area, there will be an opportunity for added showers and thunderstorms, especially during the peak heating hours of the day over the western mountains by late Sunday. However expect combo of low clouds within the wedge and showers over the west to result in sub-VFR for most of Sunday. More widespread showers and storms may occur ahead of the front Sunday night with added poor flying conditions overnight. The front will cross the forecast area Monday, dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH SHORT TERM...JH LONG TERM...AMS AVIATION...JH/PM
Hazardous weather outlook, May 19, 3:36 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 336 PM EDT Fri May 19 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-201945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 336 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms will remain possible into this evening especially east of the Blue Ridge. The strongest storms may produce gusty winds along with hail and very heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 4:05 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT FRI MAY 19 2017
NCZ005-006-192100-
Rockingham-Caswell-
405 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...
At 405 PM EDT, a strong thunderstorm was located over Quick, moving
east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Providence...
and Camp Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3639 7968 3654 7943 3654 7926 3638 7915
3624 7956 3625 7956
TIME...MOT...LOC 2005Z 248DEG 23KT 3639 7952
PHLocal storm report, May 19, 4:11 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 4 NNW MOUNTAIN PARK 36.43N 80.89W
05/19/2017 SURRY NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED SEVERAL TREES NEAR THE
INTERSECTION OF HAYSTACK ROAD AND LUFFMAN ROAD.
&&
JMORROWSpecial weather statement, May 19, 4:28 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT FRI MAY 19 2017
VAZ058-192100-
Halifax-
428 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HALIFAX COUNTY...
At 428 PM EDT, a strong thunderstorm was located near Elmo, moving
east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Elmo.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3658 7921 3661 7920 3667 7919 3667 7903
3655 7908
TIME...MOT...LOC 2028Z 277DEG 15KT 3663 7920
DSLocal storm report, May 19, 4:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 4 S BEDFORD 37.28N 79.52W
05/19/2017 M1.00 INCH BEDFORD VA TRAINED SPOTTER
&&
JMORROWLocal storm report, May 19, 4:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL BLOWING ROCK 36.13N 81.67W
05/19/2017 M1.00 INCH WATAUGA NC PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA
&&
JMORROWLocal storm report, May 19, 4:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL BLOWING ROCK 36.13N 81.67W
05/19/2017 M1.00 INCH WATAUGA NC PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA
&&
JMORROWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:17 PM EDT | Special Weather Statement | RNK | Patrick | 58 min |
| May 19, 10:45 AM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| May 19, 11:25 AM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| May 19, 12:03 PM EDT | Special Weather Statement | RNK | Franklin | 42 min |
| May 19, 12:08 PM EDT | Special Weather Statement | RNK | Henry | 52 min |
| May 19, 12:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 63 min |
| May 19, 12:29 PM EDT | Special Weather Statement | RNK | Bedford | 61 min |
| May 19, 12:36 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 34 min |
| May 19, 12:40 PM EDT | Special Weather Statement | RNK | Carroll | 65 min |
| May 19, 12:43 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 47 min |
| May 19, 1:11 PM EDT | Special Weather Statement | RNK | Prince Edward | 19 min |
| May 19, 1:20 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 55 min |
| May 19, 1:25 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania | 65 min |
| May 19, 1:43 PM EDT | Special Weather Statement | RNK | Wythe | 62 min |
| May 19, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 25 min |
| May 19, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 55 min |
| May 19, 2:20 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 41 min |
| May 19, 2:35 PM EDT | Special Weather Statement | RNK | Bedford | 40 min |
| May 19, 3:04 PM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 56 min |
| May 19, 3:23 PM EDT | Special Weather Statement | RNK | Franklin | 52 min |
| May 19, 3:32 PM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| May 19, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 65 min |
| May 19, 4:28 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| May 19, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.